Skin Inc

Medical Esthetics Sponsored by

Email This Item!
Increase Text Size

Managing Filler Complications

Filled syringe
By: Steven H. Dayan, MD, FACS
Posted: September 1, 2010, from the September 2010 issue of

Abstract: With the popularity of facial fillers increasing exponentially in the United States, the incidence of filler complications also is on the rise. This has led to the necessity for medical aesthetic physicians to have tried-and-true protocols they can turn to for the treatment of filler complications, including impending necrosis and hypersensitivity reactions.

Filler treatments are the second most commonly performed nonsurgical cosmetic procedure in the United States. Since the U.S. Food and Drug Administration approval of hyaluronic acid for cosmetic use in 2003, its popularity has skyrocketed with more than 1.3 million treatments performed last year in the United States alone.1

The ability to quickly, safely and efficiently volumize and shape an aged or disproportionate face has revolutionized the way cosmetic medicine is perceived and delivered, and it likely will continue to positively influence the way physicians think about and practice cosmetic medicine. However, along with its rise in popularity, there has been an increase in the amount of physician and non-physician providers with varying backgrounds and experience performing the treatments.

For this reason, not surprisingly, more complications are being noted. Pain, ecchymoses and edema are expected sequelae, and experience has taught that pain can be mitigated with the addition of lidocaine. Edema and ecchymoses can be reduced with slower injections, reduced product viscosity and blunt-tip cannulas. However, two concerning complications that are still yet to completely be understood are impending necrosis and hypersensitivity reactions. If cosmetic physicians and medical aesthetic professionals can better appreciate the etiologies of these complications, perhaps they can be prevented. If there can be a consensus on the best treatment course, physicians will be more prepared and confident when they present, which will ultimately lead to safer training protocols and better patient outcomes.

Impending necrosis

Impending necrosis seems to occur following an inadvertent intravascular injection or from pressure necrosis following an injection into a vascular watershed area, such as in the glabellar area. After years of filler experience including both research trials and clinical practice, I have developed protocols for managing these untoward outcomes with success.